Volume 15, issue 2 (2011)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 21
Issue 6, 3191–3810
Issue 5, 2557–3190
Issue 4, 1931–2555
Issue 3, 1285–1930
Issue 2, 647–1283
Issue 1, 1–645

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Trees of cylinders and canonical splittings

Vincent Guirardel and Gilbert Levitt

Geometry & Topology 15 (2011) 977–1012
Abstract

Let T be a tree with an action of a finitely generated group G. Given a suitable equivalence relation on the set of edge stabilizers of T (such as commensurability, coelementarity in a relatively hyperbolic group, or commutation in a commutative transitive group), we define a tree of cylinders Tc. This tree only depends on the deformation space of T; in particular, it is invariant under automorphisms of G if T is a JSJ splitting. We thus obtain Out(G)–invariant cyclic or abelian JSJ splittings. Furthermore, Tc has very strong compatibility properties (two trees are compatible if they have a common refinement).

Keywords
JSJ decomposition, canonical decomposition, amalgamated free product
Mathematical Subject Classification 2000
Primary: 20E08
Secondary: 20F65, 20F67, 20E06
References
Publication
Received: 10 December 2008
Accepted: 29 March 2011
Published: 22 June 2011
Proposed: Martin Bridson
Seconded: Benson Farb, Danny Calegari
Authors
Vincent Guirardel
Institut de Mathématiques de Toulouse
Université de Toulouse CNRS (UMR 5219)
118 route de Narbonne
F-31062 Toulouse cedex 9
France
Institut de Recherche Mathématiques de Rennes
Université de Rennes 1 CNRS (UMR 6625)
263 avenue du General Leclerc
CS 74205
35042 Rennes Cedex
France
http://perso.univ-rennes1.fr/vincent.guirardel/
Gilbert Levitt
Laboratoire de Mathématiques Nicolas Oresme
Université de Caen CNRS (UMR 6139)
BP 5186
F-14032 Caen Cedex
France